Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 106, NWS Pueblo, CO

July 29, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 1998, 6:55 PM MDT for Kiowa County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1998, 6:55 PM MDT (00:55 UTC)
Expired
Jul 29, 1998, 7:55 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS1 KPUB 300057 RRA
SVRPUB
COC061-300155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT WED JUL 29 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 755 PM MDT

* AT 650 PM...RADAR SHOWED A SEVERE STORM 7 MILES WEST NORTHWEST OF
  EADS MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE EADS BY 715 PM  AT THIS TIME...THE
MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:40 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM MDT, 4 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT WED JUL 29 1998

FOCUS TONIGHT IS AGAIN ON THUNDERSTORM CHANCES AND INTENSITY.  A LOT OF
CAPE TO WORK WITH TONIGHT.  GOES SOUNDER SHOWING CAPES AT ROUGHLY 1000
TO 2000 J/KG ACROSS SOUTHERN COLORADO ATTM.  THESE VALUES ARE COMING IN
LINE WITH MODEL FORECASTS.  ALTHOUGH STILL SOME CIN INHIBITING
CONVECTION ACROSS THE PLAINS ATTM...THIS SHOULD GO SOON...ALLOWING
PRESENT CONVECTIVE ACTIVITY ALONG AND NEAR THE MTNS TO SPREAD ON EAST.
ENOUGH CAPE FOR SOME LARGE HAIL AND DAMAGING WINDS THIS EVENING.  HEAVY
RAIN IS ALSO A BIG THREAT AS PRECIPITABLE WATER REMAINS AROUND 150
PERCENT OF NORMAL...OR WELL OVER AN INCH AT SOME LOCATIONS.
MODELS/SATELLITE PICTURES SHOW A SHORTWAVE MOVING ACROSS NORTH CENTRAL
COLORADO WHICH SHOULD HELP THINGS ALONG THIS EVENING.  PER COORDINATION
WITH DDC...WILL CARRY SOME DECENT POPS ACROSS THE PLAINS IN REFLECTTION
OF SHORTWAVE...RANGING FROM LIKELY NEAR THE MOUNTAINS TO SCATTERED
FURTHER EAST.  THE SAN LUIS VALLEY HAS ALREADY SEEN SOME SEVERE WEATHER
THIS AFTERNOON...WITH SEVERAL REPORTS OF 1 INCH DIAMETER HAIL IN DEL
NORTE.

LW

In the hours before

Local storm report, Jul 29, 3:14 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT WED JUL 29 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    COLORADO SPGS             CO    .75 INCH HAIL
07/29/98   ELPASO

0304 PM    COLORADO SPGS             CO    1 INCH HAIL
07/29/98   ELPASO

0310 PM    COLORADO SPGS             CO    1 INCH HAIL
07/29/98   ELPASO

0313 PM    COLORADO SPGS             CO    .75 INCH HAIL
07/29/98   ELPASO
Local storm report, Jul 29, 3:14 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT WED JUL 29 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    COLORADO SPGS             CO    .75 INCH HAIL
07/29/98   ELPASO

0304 PM    COLORADO SPGS             CO    1 INCH HAIL
07/29/98   ELPASO

0310 PM    COLORADO SPGS             CO    1 INCH HAIL
07/29/98   ELPASO

0313 PM    COLORADO SPGS             CO    .75 INCH HAIL
07/29/98   ELPASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:08 PM MDTTornado WarningPUBKiowa62 min
Jul 30, 12:31 PM MDTSevere Thunderstorm WarningPUBSaguache64 min
Jul 30, 1:43 PM MDTSevere Thunderstorm WarningPUBSaguache62 min
Jul 30, 2:17 PM MDTSevere Thunderstorm WarningPUBCuster63 min
Jul 30, 3:22 PM MDTSevere Thunderstorm WarningPUBCuster63 min
Jul 30, 3:30 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Jul 30, 3:53 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 4:59 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 5:54 PM MDTFlash Flood WarningPUBEl Paso66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.